A couple of years ago, my friend Charlie postulated, “We’re not getting old. We are old!”
When you’re old, you take pills. My life seems to be defined by which pills I take and when I take them.
Many of you who are over sixty will identify with my pharmaceutical morass. If you do not, then congratulations on having led a healthful life, free from the chronic ailments that require drugs. I’m jealous.
Forthwith, a day in my pill life.
Morning comes and I wake. Foggily, driven by habit, I find myself by the bathroom medicine cabinet reaching for the four different pills I take at first light. One of them is a low-dose aspirin. I shouldn’t really take that on an empty stomach, but I get the enteric coated ones, so I do it anyway. Another is a thyroid pill whose instructions tell me to take it a half-hour before eating. Under its spell, I can make the bed, get showered and dressed, and catch up on the latest news. (Alternatively, I can write a blog about pills.)
There’s another one that tells me I must take it with food. I can eat breakfast, take my vitamins and supplements, which I keep in the kitchen, and return to the bathroom to brush my teeth and take the “with food” pill. Then I’m done until lunch time.
My urologist has me on a two-week course of antibiotics, taken twice a day. I take one at noon and one at midnight. It cannot be taken within a certain number of hours of consuming foods containing calcium, particularly milk and yogurt. So, that’s why I take it at lunch time, so I can have milk with my cereal at breakfast. As for the yogurt, well, I’ll take acidophilus pills to replenish my intestinal flora, thankyouverymuch. More pills to take!
Mid-afternoon is time for my happy pill, which must be taken with food. That’s a good excuse to have a snack, so it isn’t all bad. Of course, that one makes me drowsy, so it immediately starts working on me to amplify the somnolent effects of the Zyrtec I take for allergies. I inevitably feel the need to crash sometime between four and seven o’clock. That nap helps a lot, as I don’t sleep well at night, which is undoubtedly exacerbated by the antibiotic, which lists insomnia among its least scary side-effects.
I get a respite from pills until bedtime, when I regularly take three different meds. At the moment, though, it is four, because of the antibiotic. One of the night time pills makes me dizzy, so I can sleep dizzily. Another tweaks my liver overnight to reduce my serum cholesterol. Yet another inhibits the production of stomach acid to avoid the dreaded acid reflux.
Is it any wonder that I have strange dreams about forgetting to take my pills? They’re enhanced by the happy pills, which are known to cause vivid dreams.
That brings up the issues of side effects of drug interactions, and counterindications which I learned from Legacy Healing. I tried to make a chart to figure out when I should be taking what based on all these factors, but the ambiguities and the legal requirement to include all known negative effects and interactions in the literature conspired against me. Thus, I’m certain that my scheduling is suboptimal, with no hope for ever getting straightened out.
In the wake of my three-month bout of pneumonia, I have some remaining sinus and chest congestion symptoms. My last visit to the doc, for my annual physical, included a discussion of paths forward toward resolving these symptoms. The doctor suggested that I take Zyrtec in combination with Singulair for a month to see if that clears them up. I agreed, but that was before the urologist prescribed the antibiotic, at which time I decided to eschew the Singulair at least until I was done with the antibiotic. It, too, lists insomnia as a side-effect, as well as such delights as suicidal thoughts, aggression, and hallucinations. Holy crap! Too many damn pills!
I’m so weary of wondering what the combination of all these drugs is doing to my insides!
I was scheduled for a nuclear treadmill test in conjunction with my annual physical exam, but then that pesky urologist prescribed the antibiotic (Cipro), which is known to cause some heart rhythm irregularities. Thinking about that, I postponed the treadmill. Cipro is also known to cause tendinitis and ruptured tendons, particularly in people over sixty and particularly in the Achilles tendon. I visualized myself popping an Achilles while running on the treadmill — another good reason to postpone the test.
I know that I am not alone. I recently hosted friends my age from up north. They brought along at least five of those seven-day pill boxes. My 90 year-old mother, God bless her, is incapable of keeping track of her medicines and times, so she has a nurse stop by at the proper times to ensure she gets them. She’s fortunate in that she takes fewer drugs than many seniors — in fact, fewer drugs than I!
My attitude about medicine has changed considerably through the years. When I was much younger, I looked forward to getting drugs to fix what ailed me and then stopping them; however, now, as an old fart, I am taking a veritable plethora of pharmaceutical poisons presumably to remain viable. At what price, though? Aside from the aforementioned sleep issues, I have been through many side-effects. One drug I took a while back landed me in the hospital with a pseudo heart attack. Cardiac care units are not cheap, and I paid dearly for that episode. And let us not forget the fun intestinal issues associated with antibiotics. They hit me just when I needed them least — with house guests to entertain.
I think you get the picture. For you younger folks who are still immortal, take care of yourselves now or you will later find yourselves living for the pills, like me!